Iowa, 2007Damaging Winds in Iowa, September 18, 2007
September 18, 2007 · NWS OAX · 5 events in 2 counties and zones
Scattered thunderstorms developed along a cold front during the afternoon hours of September 18th. The thunderstorms were aided by an upper level disturbance that tracked from the Rocky Mountains east across Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a cold front during the afternoon hours of September 18th. The thunderstorms were aided by an upper level disturbance that tracked from the Rocky Mountains east across Nebraska. Showers and clouds which lingered from early morning activity limited the instability somewhat over the area. Nonetheless, a line of storms formed along the front and produced a few severe weather reports as the storms tracked into western Iowa by early evening. However, much of the activity consisted of a period of very heavy rain and wind gusts of 35 to 45 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 2:58 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 18, 2:58 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
358 PM CDT TUE SEP 18 2007
.DISCUSSION...
ACTIVE WEATHER TO START THE FORECAST AS UPPER LEVEL TROUGH AND COLD
FRONT BOTH PUSH E FROM CENTRAL NEBRASKA. MOISTURE IS STILL GENEROUS
ALONG AND AHEAD OF THE FRONT...BUT EXTENSIVE DAYTIME CLOUDS HAVE
LIMITED CAPE...AND LATE AFTERNOON SEVERE POTENTIAL. DRYING AND
STABILIZATION WILL FOLLOW SHORTLY AS THE SYSTEM MOVES EAST...WITH
SOME LINGERING TSTMS POSSIBLE IN SRN PORTIONS OF AREA AFTER MIDNIGHT.
WATER VAPOR IMAGERY ALSO SHOWS SUBTROPICAL MOIST PLUME MOVING FAIRLY
RAPIDLY EAST. HEAVY PCPN WILL FALL WITH EVE CONVECTION...BUT
FLOODING POTENTIAL IS LIMITED BY MOVEMENT AND LACK OF PREVIOUS HEAVY
RAIN IN THE AREA. HEAVY RAIN AROUND 2 INCHES DID FALL EARLIER NEAR
FBY AND BIE...BUT THIS AREA IS LESS THREATENED WITH HEAVY RAIN
THAN FARTHER N.
DRYING IN NORTH SHOULD ALLOW CLEARING AND COOL TEMPS BY MORNING.
TEMPERATURE RECOVERY SHOULD BE DECENT WED...BUT WILL BE SOMEWHAT
LIMITED WITH LIGHT SE FLOW NEAR SFC. LOWERED MAX TEMPS A BIT.
RETURN FLOW STRENGTHENS WED NIGHT...AND STRONG RETURN OF LOW LEVEL
MOISTURE COULD RESULT IN ENOUGH DESTABILIZATION FOR TSTMS. NAM
LIFTS PRECIP AREA TO OUR N ON THU...BUT BOTH GFS AND HPCQPF HOLD
ONTO PRECIP. MODEL SOUNDINGS SUGGEST THAT THERE IS STILL SOME
POSSIBILITY OF TSTMS...AND INTRODUCED SLGT CHANCE POPS INTO THU
DAYTIME IN EAST AND CENTRAL COUNTIES.
WARM AND DRY WEATHER SHOULD PREVAIL INTO EARLY NEXT WEEK. A WEAK
COLD FRONT PUSHING INTO THE AREA SAT IS UNDER RIDGE ALOFT...AND WILL
PROB NOT HAVE MUCH MOISTURE TO WORK WITH. TEMPS MAY BE COOLED A
BIT...ESPECIALLY SAT MORNING.
MODELS CONTINUE TO HAVE DIFFICULTY WITH TIMING THE NEXT SIGNIFICANT
COLD FRONT EARLY NEXT WEEK. GFS ENSEMBLES HOWEVER ARE SHOWING
DECENT CONSISTENCY THAT THE REMNANTS OF STRONG WEST COAST UPPER
TROUGH WILL BE EJECTING ACROSS THE AREA MONDAY INTO MONDAY NIGHT.
FOR THIS REASON...ADOPTED A FRONTAL TIMING SLIGHTLY FASTER THAN
HPC...AND GENERALLY RAISED POPS SLIGHTLY FROM SUNDAY NIGHT AND
MONDAY. EXPECT FRONT WILL BE THROUGH THE AREA TUESDAY WITH SOME
COOLING...BUT THIS DOES NOT LOOK LIKE A STRONG COLD AIRMASS.
&&
.AVIATION...
FOR TAF SITES KOFK...KOMA...KLNK THRU 18Z/19
MAIN CONCERN IS MVRF CONDITIONS SETTLING IN OVER ALL TAF SITES AFTER
06Z...WITH POSSIBLE IFR COND 10Z-14Z/19. SURFACE COLD FRONT WILL
CLEAR ALL TAF SITES AROUND 06Z WITH BKN STRATUS FILLING IN BEHIND.
OCCASIONAL BREAKS IN CLOUD COVER COUPLED WITH LIGHT WINDS MAY ALLOW
VSBY TO DROP TO IFR RANGE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK
Hazardous weather outlook, Sep 18, 3:31 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT TUE SEP 18 2007
NEZ011-012-016>018-030-031-191145-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
431 PM CDT TUE SEP 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...THEN AGAIN SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
IAZ043-NEZ015-032>034-042>044-050-051-065-066-078-088-089-191145-
MONONA-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-
SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
431 PM CDT TUE SEP 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. SOME OF THOSE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO LIKELY.
A COLD FRONT SWEEPING THROUGH THE AREA...COMBINED WITH A POTENT
UPPER LEVEL STORM SYSTEM...WILL PRODUCE THE STRONG THUNDERSTORMS.
AS THE COLD FRONT SHIFTS EAST LATE THIS EVENING...LINGERING
SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE...BUT SHOULD NOT BE SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
HERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...THEN AGAIN SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093-
191145-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
431 PM CDT TUE SEP 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT. WHILE AN ISOLATED STRONG THUNDERSTORM WITH SMALL HAIL AND
GUSTY WINDS IS POSSIBLE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS EVENING...AND EXIT
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE FROM NORTHEAST INTO SOUTH CENTRAL
NEBRASKA...BUT MORE STABLE AIR OVER EAST CENTRAL AND SOUTHEAST
NEBRASKA...AS WELL AS SOUTHWEST IOWA...SHOULD LIMIT THE SEVERITY
OF THE THUNDERSTORMS AS THEY MOVE WITH THE FRONT INTO THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
HERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...THEN AGAIN SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.
DERGAN
In the hours before
Local storm report, Sep 18, 11:36 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1236 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST NORFOLK 42.03N 97.42W
09/17/2007 E76 MPH MADISON NE ASOS
VERIFIED BY THE KARL STEFAN MEMORIAL AIRPORT AUTHORITY.
&&
JEKLISHLocal storm report, Sep 18, 11:38 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1238 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST NORFOLK 42.03N 97.42W
09/17/2007 M76.00 MPH MADISON NE ASOS
VERIFIED BY THE KARL STEFAN MEMORIAL AIRPORT AUTHORITY.
&&
JEKLISHLocal storm report, Sep 18, 4:50 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 6 SW MILFORD 40.71N 97.13W
09/18/2007 E0.75 INCH SEWARD NE PUBLIC
&&
SKThunderstorm Wind, Harrison
- When
- September 18, 5:22 PM CST
- Where
- Harrison County, Modale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.620, -96.020
Thunderstorm wind gusts estimated at least at 60 mph broke large tree branches and downed a few old trees in town.
Thunderstorm Wind, Harrison
- When
- September 18, 5:36 PM CST
- Where
- Harrison County, Magnolia to Beebeetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -95.880
Six to eight inch diameter tree limbs were knocked down by thunderstorm wind gusts estimated around 60 mph.
Thunderstorm Wind, Harrison
- When
- September 18, 5:37 PM CST
- Where
- Harrison County, Logan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.650, -95.800
Thunderstorm wind gusts of 60 to 70 mph downed numerous trees and large branches in town. The fallen trees caused power outages across town and some areas lost power for around 5 hours.
Thunderstorm Wind, Shelby
- When
- September 18, 5:55 PM CST
- Where
- Shelby County, Portsmouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.650, -95.530
Thunderstorms winds knocked part of a tree onto a house.
Thunderstorm Wind, Shelby
- When
- September 18, 6:10 PM CST
- Where
- Shelby County, Harlan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.650, -95.330
Thunderstorm winds estimated at around 60 mph knocked a few large tree limbs onto power lines causing some brief power outages in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 18, 2007$213,000 · 65 kt wind · 22 events
- Damaging Winds in Iowa, September 18, 2007$45,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 18, 2007$29,000 · 61 kt wind · 11 events
- Damaging Winds in Iowa, September 18, 2007$20,000 · 69 kt wind · 12 events
- Damaging Winds in Wisconsin, September 18, 2007$25,000 · 65 kt wind · 5 events
- Hail and Damaging Wind in Nebraska, September 18, 2007$12,000 · 1 in hail · 7 events
- High Surf in Hawaii, September 18 to 22, 20078 events
- Hail in Kansas, September 18, 20070.75 in hail · 4 events
- Drought in Wisconsin, September 18 to 30, 20073 events
- Drought in Minnesota, September 18 to 30, 20072 events
- Hail and Damaging Wind in Missouri, September 18, 20071 in hail · 2 events
- Flooding in Puerto Rico, September 18, 2007$7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49748, 49751, 49752, 49945, 55248.